Virginia, 2016

Hail and Damaging Winds in Virginia, July 8, 2016

July 8, 2016 · NWS AKQ · 4 events in 2 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced damaging winds and large hail across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds and large hail across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 3:03 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 8, 3:03 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
403 PM EDT FRI JUL 8 2016

.SYNOPSIS...
A surface cold front will approach the area through
Saturday...before dropping across the area late Saturday into
Sunday. Meanwhile, high pressure off the Southeast Coast will keep
hot and humid conditions across the area. A drier airmass moves
into the Mid Atlantic Region behind the front for Sunday and
Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Latest regional radar mosaic showing convection finally beginning
to ensue across the local area at 19z as convective temperatures
have been realized. MCV moving along the Ohio River Valley has
been the main focus thus far, and have followed closely to the
NSSL-WRF/HRRR depiction for the late afternoon and evening.
Expect majority of activity to slide to either side of the local
area...to our north with shearing shortwave crossing PA and to our
SSW with aforementioned convection sliding across E TN Valley.
That said, have maintained a slight chance (Iso T) pop out west w/
a solid chance pop along and mainly east of the I-95 corridor,
oriented along Theta-e/moisture convergence axis. Isolated to
widely scattered storms will slide ESE through early evening.
Strong surface instability and 0-6km bulk shear ~30 kt would
portend to a threat for loosely organized scattered convection
late this aftn and early evening. Relatively steep mid- level
lapse rates (6-7 deg c/km) and PW ~1.5 would again argue for gusty
winds/locally heavy rainfall as the primary threats.

Once again expect convective activity to quickly wane by mid-
evening on into the overnight with nocturnal stabilization.
Expecting overnight temps to be warmer from 75-79 F (possibly 80
at the beaches). Muggy conditions will continue as dewpoints
remain steady in the low-mid 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday will be drier with local area remaining well capped
through the day. Saturday looks to be the hottest day so far this
year for most locations, as forecast highs reach into the mid
90s...where most areas except the beaches and MD/VA Eastern Shore
will average low to mid 90s. Record temperatures not anticipated,
as official climate locations need to break 100 degrees or more to
be achieved. With more efficient mixing of drier air aloft
expected with strong subsidence, expect dewpoints to mix into the
60s inland tomorrow, allowing heat indices to be essentially equal
to ambient temperatures inland. Thus, the concern for critical
heat index values shifts towards far SE VA/NE NC. Afternoon heat
indices in these areas are anticipated to reach to around heat
advisory criteria. After collaboration with neighboring offices,
have decided to hold off w/any heat headlines for the moment as
much of the area looks to remain just below 105 threshold for
most of the day. Either way, hot conditions can be expected, and
we will continue to highlight this potential within the HWO.
Slightly cooler Saturday night with lows ranging from 70 F
northwest (upper 60s possible far nw) to 75 F southeast.

The sfc cold front drops across the area Saturday night, sliding
south of the area Sunday morning as high pressure builds over the
Great Lakes and Ohio Valley...gradually moving into the region
Sunday night. Daytime conditions will feel much more comfortable
as lower/drier dewpoints trend back down into the low- mid 60s.
nonetheless, still seasonably warm under a mostly sunny sky
w/highs in the lower 90s inland and mid- upper 80s beaches are
expected. Much of the area will remain dry Sunday, but southern
sections could see a few stray showers Sunday night and Monday as
shortwave energy sneaks across the stalled boundary to the south.
Overnight lows trend down by a few degrees with lows in the mid-
upper 60s inland and in the lower 70s immediate coast. Highs
Sunday and Monday back to around 90...mid to upper 80s along the
immediate coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A quiet weather pattern is indicated for the long term. Upper levels
feature a relatively light westerly flow with modest ridging over
the South Central and Southeast states and most of the short wave
energy staying north. Temperatures start off to near normal and
warm to a few degrees above normal late in the week.

The long term period begins has surface high slipping off the coast
Monday night. A warm front moving northeast through the Mid
Atlantic States on late Tuesday and early Wednesday. A southerly
flow prevails late in the week.

Models are consistent with increasing precipitation probabilities
Monday night and Tuesday. A lack of forcing will result in pops
generally 20 percent or less Wednesday through Friday.

High temperatures increase from the mid to upper 80s Tuesday to the
lower 90s Friday except a few degrees lower at the coast. Lows
range from the upper 60s to near 70 Tuesday morning warm to the
low to mid 70s Friday morning.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions prevail across the region early this afternoon.
Weak shortwave trough beginning to generate showers/tstms across
the northern portions of VA. These could move across KSBY in the
21Z to 00Z time frame. Elsewhere, late afternoon/evening
convection is possible again today, but the location and timing
for said tstms is still too uncertain, even in the hi-res models,
to include in 18Z TAFs. Best chance would be after 00Z in
association with convective complex moving through OH/KY early
this afternoon. Have thus left all TAFs dry. Weak front crosses
the area late tonight, allowing for a westerly flow of drier air
to move into the region. Another front crosses the area Saturday
night. This will allow for VFR with less potential for showers/tstms
to develop Saturday/Sunday, and potentially into Monday. A renewed
chc of showers/tstms exists by Tuesday.

&&

.MARINE...
Light and variable winds will become southerly as a weak surface
trough and convection approach from the west.

No headlines are need for the marine area. A series of troughs
and weak fronts move through during the weekend shifting the winds
to westerly. Low pressure forms on a frontal boundary to the south
of the area Monday shifting the winds to easterly. Winds turn to
southeasterly Tuesday. Seas generally run 2 to 3 ft with waves 1
to 2 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM
LONG TERM...LSA
AVIATION...WRS
MARINE...AJZ/LSA
Hazardous weather outlook, Jul 8, 3:05 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EDT FRI JUL 8 2016

MDZ021>025-NCZ012-VAZ048-060>062-064>069-075>090-092-093-099-100-
509>525-092015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-ACCOMACK-
WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-
WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
405 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS...AND
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER HOT DAY IS EXPECTED ACROSS THE OUTLOOK AREA. AFTERNOON
TEMPERATURES WILL AVERAGE IN THE MID 90S...WITH MIDDAY AND
AFTERNOON HEAT INDEX VALUES REACHING INTO THE UPPER 90S TO AROUND
100 DEGREES.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-VAZ095>098-092015-
HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-EASTERN CURRITUCK-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
405 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. SOME OF
THE STORMS MAY PRODUCE STRONG GUSTY WINDS...AND LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER HOT DAY IS EXPECTED ACROSS THE OUTLOOK AREA. AFTERNOON
TEMPERATURES WILL AVERAGE IN THE MID TO UPPER 90S...WITH MIDDAY
AND AFTERNOON HEAT INDEX VALUES AVERAGING BETWEEN 100 AND 105
DEGREES. A HEAT ADVISORY MAY BE NEEDED OVER FOR LOCATIONS ACROSS
FAR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA (EXCLUDING
OUTER BANKS CURRITUCK).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, Jul 8, 5:21 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
621 PM EDT FRI JUL 8 2016

MDZ021-082245-
DORCHESTER-
621 PM EDT FRI JUL 8 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN DORCHESTER
COUNTY...

AT 620 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
CHESAPEAKE RANCH ESTATES...MOVING SOUTHEAST AT 55 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
DORCHESTER COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
HOOPERSVILLE... ANDREWS...WINGATE...CROCHERON AND MADISON.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3835 7601 3829 7603 3829 7594 3828 7603
      3816 7606 3817 7606 3815 7609 3827 7607
      3827 7618 3823 7614 3825 7618 3839 7623
      3831 7624 3833 7624 3832 7625 3831 7625
      3833 7626 3858 7630
TIME...MOT...LOC 2220Z 311DEG 50KT 3840 7636

44
Special weather statement, Jul 8, 5:29 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
629 PM EDT FRI JUL 8 2016

NCZ012-VAZ079-087-082300-
NORTHAMPTON-BRUNSWICK-GREENSVILLE-
629 PM EDT FRI JUL 8 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
NORTHAMPTON...SOUTHERN GREENSVILLE AND SOUTHEASTERN BRUNSWICK
COUNTIES...

AT 628 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED OVER
BARLEY...OR 9 MILES NORTHWEST OF ROANOKE RAPIDS...MOVING SOUTHEAST AT
55 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

IF THIS STORM HOLDS TOGETHER, IT WILL BE NEAR...  ROANOKE RAPIDS AND
GASTON AROUND 635 PM EDT.   GARYSBURG AROUND 645 PM EDT.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3631 7757 3634 7758 3638 7755 3641 7755
      3645 7763 3648 7765 3648 7777 3650 7782
      3650 7788 3652 7790 3654 7790 3667 7776
      3656 7736 3655 7735 3656 7733 3654 7727
      3630 7742 3632 7744 3631 7750
TIME...MOT...LOC 2228Z 311DEG 49KT 3655 7776

44
Special weather statement, Jul 8, 5:32 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
632 PM EDT FRI JUL 8 2016

VAZ097-098-082330-
VIRGINIA BEACH-CHESAPEAKE-
632 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT ...THE CENTRAL CITY OF
CHESAPEAKE AND THE CITY OF VIRGINIA BEACH...

AT 632 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CHESAPEAKE...OR NEAR DEEP CREEK...MOVING EAST AT 20 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VIRGINIA BEACH...REGENT UNIVERSITY...KEMPSVILLE...GREAT BRIDGE...
DEEP CREEK...CHESAPEAKE...PRINCESS ANNE...BACK BAY...FENTRESS...
CRADOCK...SOUTH NORFOLK...PUNGO...DAM NECK...SIGMA...MACONS CORNER...
HICKORY...SANDBRIDGE BEACH...OCEANA...
MOUNT PLEASANT AND CHESAPEAKE AIRPORT.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LAT...LON 3654 7597 3655 7598 3655 7601 3654 7601
      3669 7640 3679 7635 3680 7629 3682 7629
      3683 7627 3682 7626 3684 7623 3683 7620
      3685 7618 3684 7593 3672 7589
TIME...MOT...LOC 2232Z 284DEG 18KT 3674 7629

SCALORA
Special weather statement, Jul 8, 5:44 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
644 PM EDT FRI JUL 8 2016

VAZ075-076-082330-
WESTMORELAND-RICHMOND-
644 PM EDT FRI JUL 8 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN RICHMOND
AND WESTMORELAND COUNTIES...

AT 643 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
WICOMICO RIVER...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3821 7695 3820 7691 3817 7687 3816 7684
      3817 7676 3815 7661 3811 7660 3808 7654
      3805 7652 3803 7655 3803 7657 3800 7659
      3800 7662 3797 7663 3796 7661 3795 7662
      3816 7702 3825 7696
TIME...MOT...LOC 2243Z 298DEG 23KT 3818 7686

LSA
Special weather statement, Jul 8, 5:45 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
645 PM EDT FRI JUL 8 2016

MDZ021-022-082330-
DORCHESTER-WICOMICO-
645 PM EDT FRI JUL 8 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN WICOMICO
AND CENTRAL DORCHESTER COUNTIES...

AT 645 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 9 MILES
SOUTHEAST OF TAYLORS ISLAND...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN
DORCHESTER AND SOUTHWESTERN WICOMICO COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS:
HONGA...NANTICOKE...WATERVIEW...ANDREWS...BIVALVE...CROCHERON AND
WINGATE.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3828 7579 3823 7590 3828 7594 3823 7597
      3838 7601 3832 7604 3817 7602 3813 7609
      3827 7607 3831 7611 3828 7618 3827 7618
      3823 7613 3823 7615 3837 7628 3848 7618
TIME...MOT...LOC 2245Z 307DEG 24KT 3837 7618

44

The radar

The Norfolk radar (KAKQ), 70 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Chesapeake (C)

When
July 8, 5:47 PM EST
Where
Chesapeake (C) County, 1.49 mi SSE of Chesapeake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.800, -76.260

Quarter size hail was reported.

Thunderstorm Wind, Mecklenburg

When
July 8, 5:54 PM EST
Where
Mecklenburg County, 1.31 mi ESE of South Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.720, -78.110

Large tree was downed on Interstate 85 and Mile Marker 13.

Thunderstorm Wind, Mecklenburg

When
July 8, 6:06 PM EST
Where
Mecklenburg County, 0.55 mi W of Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.800, -78.460

Tree was downed at Airport Road.

Thunderstorm Wind, Mecklenburg

When
July 8, 6:13 PM EST
Where
Mecklenburg County, 1.38 mi N of Clarksville Marks Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.620, -78.570

Tree was downed on Evergreen Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651631, 651619, 651622, 651625.